Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Lake Charles, LA

April 24, 2020Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 24, 2020, 9:21 PM CDT for Tyler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 9:21 PM CDT (02:21 UTC)
Expired
Apr 24, 2020, 10:00 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tyler County, TX

The radar

The Ft Polk radar (KPOE), 140 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS54 KLCH 250221
SVRLCH
TXC457-250300-
/O.NEW.KLCH.SV.W.0046.200425T0221Z-200425T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
921 PM CDT Fri Apr 24 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Western Tyler County in southeastern Texas...

* Until 1000 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Corrigan, or 8 miles west of Chester, moving southeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Woodville, Colmesneil, Chester, Warren, Rockland, Ivanhoe and
  Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3105 9457 3106 9453 3105 9449 3103 9448
      3104 9445 3100 9445 3103 9441 3104 9434
      3102 9432 3104 9430 3104 9428 3103 9429
      3102 9428 3053 9435 3068 9458 3101 9466
TIME...MOT...LOC 0220Z 304DEG 49KT 3091 9474 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
905 
WWUS54 KLCH 250252
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
952 PM CDT Fri Apr 24 2020

TXC457-250302-
/O.EXP.KLCH.SV.W.0046.000000T0000Z-200425T0300Z/
Tyler TX-
952 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TYLER COUNTY WILL
EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3105 9457 3106 9453 3105 9449 3103 9448
      3104 9445 3100 9445 3103 9441 3104 9434
      3102 9432 3104 9430 3104 9428 3103 9429
      3102 9428 3053 9435 3068 9458 3101 9466
TIME...MOT...LOC 0252Z 304DEG 49KT 3067 9432 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 9:09 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 24, 9:09 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
909 PM CDT Fri Apr 24 2020

.UPDATE...
Storms moving into southeast Texas this evening ahead of a cold
front that is scheduled to exit south central Louisiana around
midnight. Zones have been updated this evening for evening
activity. Things begin to settled down early Saturday morning and
cooler and drier air moves in.

&&

.PREV DISCUSSION... /issued 649 PM CDT Fri Apr 24 2020/

DISCUSSION...
25/00Z TAF Issuance.

AVIATION...
Southerly winds 5-10 KT can be expected in advance of a cold
front that will move through the area between 06-12Z. While a few
showers or storms could accompany the front as it moves through,
the airmass ahead of the front remains fairly dry and this should
limit overall coverage. Guidance suggests that most of the
convection will stay north of the area, with possibly an isolated
SH or TS affecting AEX. Thus, retained inherited VCTS at AEX,
while leaving out mention at southern sites. A brief increase in
mid/high clouds is expected as the front moves through overnight,
but expect VFR to prevail through the period. Winds will shift
westerly behind the front, then trend northwesterly and strengthen
to 10-15 KT with gusts around 20 KT during the aftn.

24

PREV DISCUSSION... /issued 335 PM CDT Fri Apr 24 2020/

DISCUSSION...

Satellite imagery depicting sunny skies across the region. A very
mild and pleasant afternoon ongoing with temperatures generally
in the low to mid 80s, while humidity values remain on the low
side with dewpoints in the mid 50s to low 60s. Dewpoints will
continue to trend upward as low level southerlies strengthen ahead
of a cool frontal passage incoming overnight.

Surface analysis showing low pressure located over north-central
Texas associated with a shortwave trof moving east across the
southern plains. Cool front extends southwest from the low, with a
warm front or old boundary extending through east Texas into the
Gulf waters. This warm front will advance northeast across the
forecast area overnight with the east-northeast migration of the
surface low. Expecting dewpoints to rise into the mid to upper
60s prior to the cold frontal passage.

Will be maintaining pops within the chance category over the
northwest half of the area overnight, and have brought in some
lower end pops elsewhere across the inland area. Incoming system
actually rather robust. Significant capping in place at this time
suggests limited shower and thunderstorm activity, but I still
see enough of a potential weakness to develop to have pops in
place area-wide along and ahead of boundary. Latest SPC showing a
marginal risk of severe thunderstorms mainly north of a line from
Beaumont to Alexandria, with a slight risk clipping the northern
counties of Tyler, Jasper and Newton counties of interior
southeast Texas, as well as northern Vernon parish of central
Louisiana. All modes of severe will be possible with sufficient
destabilization occurring and favorable wind profiles in place.
Again, cap will be the mitigating factor.

Dry and very pleasant weather pattern returns for the weekend as
high pressure becomes reestablished. Next rain chance arrives
Tuesday.

MARINE...

A onshore flow has returned to the northwest Gulf with high
pressure advancing east of the region. This flow will be short-
lived as another cold front advances into the Gulf waters
overnight, followed by moderate north winds that will continue
through the weekend.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  59  78  53 /   0  70   0  10
LCH  83  64  82  58 /   0  30   0  10
LFT  85  66  83  58 /   0  30   0  10
BPT  83  63  82  59 /   0  40   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...19
Hazardous weather outlook, Apr 24, 4:02 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
402 PM CDT Fri Apr 24 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-252115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
402 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A cold front will advance across the region tonight. A chance for
showers and thunderstorms can be expected along and ahead of the
front. A few severe thunderstorms will be possible particularly over
southeast Texas into central Louisiana. Latest SPC guidance showing
a marginal risk of severe thunderstorms mainly north of a line from
Beaumont to Alexandria, with a slight risk clipping the northern
counties of Tyler, Jasper and Newton counties of interior southeast
Texas, as well as northern Vernon parish of central Louisiana. All
modes of severe will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-252115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
402 PM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:03 PM CDTSpecial Weather StatementLCHOrange27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.